Welcome to my blog! This is a place of information and hope for fellow Canadians who are suffering from Lyme disease. I want to share with you the knowledge I have gained during my fight with this debilitating, frightening, and misunderstood illness. I hope you will be blessed.

Tuesday, July 03, 2012

Still on the roller coaster, but life is good

If you have come to my blog because you have been diagnosed with Lyme, I want to give you some encouragement.  Many blogs out there appear to focus on the negative, not because the writers are 'being' negative, but because Lyme is such an up and down illness.  It takes a long time to get well, so Lyme sufferers often feel unwell during their treatment.

I want you to understand that Lyme treatment is like being on a roller coaster.  You feel a bit better, then you feel ill again, then you feel OK for a bit, and this repeats itself over and over.

Once thing that contributes to not feeling well is the 'herxheimer reaction'.  This occurs when beginning antibiotic treatment, or changing antibiotics.  As the bacteria begin to die off, the body is overloaded with the dead spirochetes and is unable to dispose of them quickly enough.  Other articles I've read state that the dead bacteria give off neurotoxins.  You may feel flu-like, and your symptoms will feel worse.  But it DOES pass. 

When I started on doxycycline one year ago, I had a herxheimer reaction on my third day of treatment.  I felt flu-like, had the chills, and was tired.  It lasted for six days.  I have had many herxheimer reactions over the past year.  Lately, they seem to produce a terrible fatigue that lasts a couple of weeks.  I think I'm in the middle of one right now.  My doctor said to stop my antibiotics for a few days to help my body catch up with toxin disposal. 

There are many other things a person can do to help rid the body of toxins:  drink lots of water, squeeze the juice of a lemon into your water, take a bath with 2 cups of epsom salts.  Some people have an inability to get rid of toxins and have to take medications such as cholestyramine to help.

It's wonderful when a 'herx' passes, because then you usually feel better than you did before the herx.  That has been my experience, anyway. 

I started feeling very good around June 1, which is one year since starting antibiotics.  When I first saw my LLMD in June of 2011, I asked him how long it would take for me to heal, and he said about a year.  And what do you know......it was a year!  I was overjoyed in June, as I had more energy and was feeling so good, almost 'normal' on some days.  I started wondering when I might go off my meds!

But now, in July, I've had a bit of a backslide.  I started getting fatigued once again about a week ago.  Why would this be?  Am I having another herx?  Am I reacting to the full moon?  (Apparently, Lyme symptoms are worse then.)  I also found out that my thyroid levels have gone out of whack again, and I'm a bit hypothyroid.  That could certainly be contributing to the tiredness, too.  Hopefully, the thyroid problem will correct itself soon.  I discovered the root problem:  A pharmacist had ADVISED me that it was OK to take my Synthroid (thyroxine hormone) with my minocycline each morning.  Apparently, this is a no-no!  After double-checking with 2 other pharmacists and 2 doctors, I've been told not to mix the two.  The minocycline was likely preventing the full absorption of the Synthroid.  It's too bad I was ill-advised 4 months ago, and now will spend my summer 'tired'. 

I see my LLMD this week and have lots to discuss with him.  We might change up my meds.  Not sure.  I'll keep you updated.

But just so you know, and this is the encouraging part, I really AM feeling quite good, despite some lingering symptoms.  I am able to be a wife and mother, and do all of the things I need to do:  cook, clean, laundry, drive kids around, enjoy a movie with hubby, have company overnight.  I could not do ANY of those things a year and a half ago.  So, the antibiotic treatment has been worth it.  It has given me my life back. 

Things CAN improve......persevere and never give up hope!

No comments:

Post a Comment